Advanced Search
Article Contents
Article Contents

Approximate solutions to second-order parabolic equations: Evolution systems and discretization

  • *Corresponding author: Anna L. Mazzucato

    *Corresponding author: Anna L. Mazzucato 

In loving memory of Rosa Maria (Rosella) Mininni

A.M. was partially supported by the US National Science Foundation grant DMS-1909103

Abstract Full Text(HTML) Related Papers Cited by
  • We study the discretization of a linear evolution partial differential equation when its Green's function is known or well approximated. We provide error estimates both for the spatial approximation and for the time stepping approximation. We show that, in fact, an approximation of the Green function is almost as good as the Green function itself. For suitable time-dependent parabolic equations, we explain how to obtain good, explicit approximations of the Green function using the Dyson-Taylor commutator method that we developed in J. Math. Phys. 51 (2010), n. 10, 103502 (reference [15]). This approximation for short time, when combined with a bootstrap argument, gives an approximate solution on any fixed time interval within any prescribed tolerance.

    Mathematics Subject Classification: Primary: 35K45, 35K08; Secondary: 65M80.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] H. Amann, Linear and Quasilinear Parabolic Problems. Vol. I, vol. 89 of Monographs in Mathematics, Birkhäuser Boston Inc., Boston, MA, 1995, Abstract linear theory. doi: 10.1007/978-3-0348-9221-6.
    [2] H. Amann, Function spaces on singular manifolds, Math. Nachr., 286 (2013), 436-475.  doi: 10.1002/mana.201100157.
    [3] H. Amann, Uniformly regular and singular Riemannian manifolds, in Elliptic and Parabolic Equations, vol. 119 of Springer Proc. Math. Stat., Springer, Cham, 2015, 1-43. doi: 10.1007/978-3-319-12547-3_1.
    [4] H. Amann, Cauchy problems for parabolic equations in Sobolev-Slobodeckii and Hölder spaces on uniformly regular Riemannian manifolds, J. Evol. Equ., 17 (2017), 51-100.  doi: 10.1007/s00028-016-0347-1.
    [5] B. AmmannN. Groẞ e and V. Nistor, Well-posedness of the Laplacian on manifolds with boundary and bounded geometry, Math. Nachr., 292 (2019), 1213-1237.  doi: 10.1002/mana.201700408.
    [6] I. BabuškaU. Banerjee and H. Li, The effect of numerical integration on the finite element approximation of linear functionals, Numer. Math., 117 (2011), 65-88.  doi: 10.1007/s00211-010-0335-2.
    [7] I. BabuškaU. Banerjee and J. Osborn, Generalized finite element methods – main ideas, results and perspective, Int. J. Comput. Methods, 1 (2004), 67-103. 
    [8] I. BabuškaV. Nistor and N. Tarfulea, Approximate and low regularity Dirichlet boundary conditions in the generalized finite element method, Math. Models Methods Appl. Sci., 17 (2007), 2115-2142.  doi: 10.1142/S0218202507002571.
    [9] H. Berestycki, J. Busca and I. Florent, Asymptotics and calibration of local volatility models, Quant. Finance, 2 (2002), 61-69, Special issue on volatility modelling. doi: 10.1088/1469-7688/2/1/305.
    [10] H. BerestyckiJ. Busca and I. Florent, Computing the implied volatility in stochastic volatility models, Comm. Pure Appl. Math., 57 (2004), 1352-1373.  doi: 10.1002/cpa.20039.
    [11] J. CheegerM. Gromov and M. Taylor, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Differential Geom., 17 (1982), 15-53. 
    [12] W. Cheng, Approximate Solutions to Second Order Parabolic Equations with Applications to Option Pricing, PhD thesis, Pennsylvania State University, university Park, PA, 2011.
    [13] W. ChengN. CostanzinoJ. LiechtyA. Mazzucato and V. Nistor, Closed-form asymptotics and numerical approximations of 1D parabolic equations with applications to option pricing, SIAM J. Financial Math., 2 (2011), 901-934.  doi: 10.1137/100796832.
    [14] W. Cheng, A. Mazzucato and V. Nistor, Approximate solutions to second order parabolic equations II: Time dependent coefficients, IMA Preprint, 2011.
    [15] R. Costantinescu, N. Costanzino, A. L. Mazzucato and V. Nistor, Approximate solutions to second order parabolic equations I: Analytical estimates, Journal of Mathematical Physics, 51 (2010), 103502, 26 pp. doi: 10.1063/1.3486357.
    [16] G. B. FollandIntroduction to Partial Differential Equations, 2nd edition, Princeton University Press, Princeton, NJ, 1995. 
    [17] M. Forde and A. Jacquier, Small-time asymptotics for implied volatility under the Heston model, Int. J. Theor. Appl. Finance, 12 (2009), 861-876.  doi: 10.1142/S021902490900549X.
    [18] J.-P. FouqueG. PapanicolaouR. Sircar and K. Solna, Singular perturbation in option pricing, SIAM Journal on Applied Math., 63 (2003), 1648-1665.  doi: 10.1137/S0036139902401550.
    [19] J.-P. FouqueG. PapanicolaouR. Sircar and  K. SolnaMultiscale Stochastic Volatility for Equity, Interest Rate, and Credit Derivatives, Cambridge University Press, Cambridge, 2011.  doi: 10.1017/CBO9781139020534.
    [20] J. GatheralE. P. HsuP. LaurenceC. Ouyang and T.-H. Wang, Asymptotics of implied volatility in local volatility models, Math. Finance, 22 (2012), 591-620.  doi: 10.1111/j.1467-9965.2010.00472.x.
    [21] J. Gatheral and A. Jacquier, Convergence of Heston to SVI, Quant. Finance, 11 (2011), 1129-1132.  doi: 10.1080/14697688.2010.550931.
    [22] J. Gatheral and T.-H. Wang, The heat-kernel most-likely-path approximation, Int. J. Theor. Appl. Finance, 15 (2012), 1250001, 18 pp. doi: 10.1142/S021902491250001X.
    [23] R. Glowinski and J.-L. Lions, Exact and approximate controllability for distributed parameter systems, in Acta Numerica, 1995, Acta Numer., Cambridge Univ. Press, Cambridge, 1995, 159-333. doi: 10.1017/s0962492900002543.
    [24] M. Griebel and M. A. Schweitzer, A particle-partition of unity method for the solution of elliptic, parabolic, and hyperbolic PDEs, SIAM J. Sci. Comput., 22 (2000), 853-890.  doi: 10.1137/S1064827599355840.
    [25] O. Grishchenko, X. Han and V. Nistor, A volatility-of-volatility expansion of the option prices in the SABR stochastic volatility model, Int. J. Theor. Appl. Finance, 23 (2020), 2050018, 49 pp. doi: 10.1142/S0219024920500181.
    [26] A. GulisashviliB. Horvath and A. Jacquier, Mass at zero in the uncorrelated SABR model and implied volatility asymptotics, Quant. Finance, 18 (2018), 1753-1765.  doi: 10.1080/14697688.2018.1432883.
    [27] P. Hagan, D. Kumar, A. Lesniewski and D. Woodward, Managing smile risk, Willmott Magazine.
    [28] P. Hagan, A. Lesniewski and D. Woodward, Probability distribution in the SABR model of stochastic volatility, in Large Deviations and Asymptotic Methods in Finance, vol. 110 of Springer Proc. Math. Stat., Springer, Cham, 2015, 1-35. doi: 10.1007/978-3-319-11605-1_1.
    [29] P. Hagan, A. Lesniewski and D. Woodward, Implied volatilities for mean reverting SABR models, 2017, Preprint.
    [30] P. Henry-Labordere, A general asymptotic implied volatility for stochastic volatility models, SSRN Preprint 2005.
    [31] P. Henry-Labordère, Solvable local and stochastic volatility models: Supersymmetric methods in option pricing, Quant. Finance, 7 (2007), 525-535.  doi: 10.1080/14697680601103045.
    [32] P. Henry-Labordère, Analysis, Geometry, and Modeling in Finance, Chapman & Hall/CRC Financial Mathematics Series, CRC Press, Boca Raton, FL, 2009, Advanced methods in option pricing.
    [33] N. Hilber, O. Reichmann, C. Schwab and C. Winter, Computational Methods for Quantitative Finance, Springer Finance, Springer, Heidelberg, 2013, Finite element methods for derivative pricing. doi: 10.1007/978-3-642-35401-4.
    [34] L. Hörmander, The Analysis of Linear Partial Differential Operators. III, Classics in Mathematics, Springer, Berlin, 2007, Pseudo-differential operators, Reprint of the 1994 edition. doi: 10.1007/978-3-540-49938-1.
    [35] V. G. KacInfinite-Dimensional Lie Algebras, 3rd edition, Cambridge University Press, Cambridge, 1990.  doi: 10.1017/CBO9780511626234.
    [36] P. C. Kunstmann, Heat kernel estimates and $L^p$ spectral independence of elliptic operators, Bull. London Math. Soc., 31 (1999), 345-353.  doi: 10.1112/S0024609398005530.
    [37] S. Larsson and V. Thomée, Partial Differential Equations with Numerical Methods, vol. 45 of Texts in Applied Mathematics, Springer-Verlag, Berlin, 2009, Paperback reprint of the 2003 edition.
    [38] N. Lerner, Metrics on the Phase Space and Non-Selfadjoint Pseudo-Differential Operators, vol. 3 of Pseudo-Differ. Oper., Theory Appl., Basel: Birkhäuser, 2010. doi: 10.1007/978-3-7643-8510-1.
    [39] A. L. Lewis, Option Valuation under Stochastic Volatility, Finance Press, Newport Beach, CA, 2000, With Mathematica code.
    [40] Y. Li and L. T. Zikatanov, Residual-based a posteriori error estimates of mixed methods for a three-field biot's consolidation model, IMA J. Numer. Anal., 42 (2022), 620-648.  doi: 10.1093/imanum/draa074.
    [41] M. LorigS. Pagliarani and A. Pascucci, Analytical expansions for parabolic equations, SIAM J. Appl. Math., 75 (2015), 468-491.  doi: 10.1137/130949968.
    [42] M. LorigS. Pagliarani and A. Pascucci, Explicit implied volatilities for multifactor local-stochastic volatility models, Math. Finance, 27 (2017), 926-960.  doi: 10.1111/mafi.12105.
    [43] A. Lunardi, Analytic Semigroups and Optimal Regularity in Parabolic Problems, Progress in Nonlinear Differential Equations and their Applications, 16, Birkhäuser Verlag, Basel, 1995.
    [44] A. L. Mazzucato and V. Nistor, Mapping properties of heat kernels, maximal regularity, and semi-linear parabolic equations on noncompact manifolds, J. Hyperbolic Differ. Equ., 3 (2006), 599-629.  doi: 10.1142/S0219891606000938.
    [45] A. L. MazzucatoV. Nistor and Q. Qu, Quasi-optimal rates of convergence for the generalized finite element method in polygonal domains, J. Comput. Appl. Math., 263 (2014), 466-477.  doi: 10.1016/j.cam.2013.12.026.
    [46] N. Okazawa, Sectorialness of second order elliptic operators in divergence form, Proc. Amer. Math. Soc., 113 (1991), 701-706.  doi: 10.1090/S0002-9939-1991-1072347-4.
    [47] S. Pagliarani and A. Pascucci, Analytical approximation of the transition density in a local volatility model, Central European Journal of Mathematics, 10 (2012), 250-270.  doi: 10.2478/s11533-011-0115-y.
    [48] A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.
    [49] A. A. Samarskii, The Theory of Difference Schemes, vol. 240 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, Inc., New York, 2001. doi: 10.1201/9780203908518.
    [50] A. G. Sanchez-Rivadeneira and C. A. Duarte, A high-order generalized finite element method for multiscale structural dynamics and wave propagation, Comput. Methods Appl. Mech. Eng., 384 (2021), Paper No. 113934, 27 pp. doi: 10.1016/j.cma.2021.113934.
    [51] M. E. Taylor, Pseudodifferential Operators, vol. 34 of Princeton Mathematical Series, Princeton University Press, Princeton, N.J., 1981.
    [52] M. E. Taylor, Partial Differential Equations. I, vol. 115 of Applied Mathematical Sciences, Springer-Verlag, New York, 1996, Basic theory.
    [53] M. E. Taylor, Partial Differential Equations. II, vol. 116 of Applied Mathematical Sciences, Springer-Verlag, New York, 1996, Qualitative studies of linear equations. doi: 10.1007/978-1-4757-4187-2.
    [54] V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, vol. 25 of Springer Series in Computational Mathematics, 2nd edition, Springer-Verlag, Berlin, 2006.
    [55] F. Trèves, Introduction to Pseudodifferential and Fourier Integral Operators. Vol. 1, Plenum Press, New York-London, 1980, Pseudodifferential operators, The University Series in Mathematics.
    [56] M. W. Wong, An Introduction to Pseudo-Differential Operators, 2nd edition, World Scientific Publishing Co. Inc., River Edge, NJ, 1999. doi: 10.1142/4047.
    [57] S. Zhang, A. L. Mazzucato and V. Nistor, Semi-groups and the mean reverting SABR stochastic volatility model, North-West. Eur. J. Math., 4 (2018), 119-156, i.
  • 加载中

Article Metrics

HTML views(444) PDF downloads(115) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint